Advertisement

Pharmacy World and Science

, Volume 27, Issue 3, pp 166–169 | Cite as

Infovigilance: Reporting Errors in Official Drug Information Sources

  • Isabelle FusierEmail author
  • Corinne Tollier
  • Marie-Caroline Husson
Article

Abstract

Introduction: The French drug database Thériaque (http://www.theriaque.org) developed by the (Centre National Hospitalier d’Information sur le Médicament) (CNHIM), is responsible for the dissemination of independent information about all drugs available in France. Each month the CNHIM pharmacists report problems due to inaccuracies in these sources to the French drug agency. In daily practice we devised the term “infovigilance”: “Activity of error or inaccuracy notification in information sources which could be responsible for medication errors”. The aim of this study was to evaluate the impact of CNHIM infovigilance on the contents of the Summary of Product Characteristics (SPCs).

Method: The study was a prospective study from 09/11/2001 to 31/12/2002. The problems related to the quality of information were classified into four types (inaccuracy/confusion, error/lack of information, discordance between SPC sections and discordance between generic SPCs).

Main outcome measures:

(1) Number of notifications and number of SPCs integrated into the database during the study period.

(2) Percentage of notifications for each type: with or without potential patient impact, with or without later correction of the SPC, per section.

Results: 2.7% (85/3151) of SPCs integrated into the database were concerned by a notification of a problem. Notifications according to type of problem were inaccuracy/confusion (32%), error/lack of information (13%), discordance between SPC sections (27%) and discordance between generic SPCs (28%). 55% of problems were evaluated as ‘likely to have an impact on the patient’ and 45% as ‘unlikely to have an impact on the patient’. 22 of problems which have been reported to the French drug agency were corrected and new updated SPCs were published with the corrections.

Conclusions: Our efforts to improve the quality of drug information sources through a continuous “infovigilance” process need to be continued and extended to other information sources.

Keywords

Drug information Drug-related problems France Medicine use Written information 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Kaushal, R, Barker, KN, Bates, DW. 2001How can information technology improve patient safety and reduce medication errors in children’s health care?Arch Pediatr Adolesc Med1559901PubMedGoogle Scholar
  2. Imbs, JL, Pouyanne, P, Haranburu, F,  et al. 1999Iatrogénie médicamenteuse: estimation de son incidence dans les hôpitaux public françaisThérapie54217PubMedGoogle Scholar
  3. Piquet, C, Mallaret, M, Bontemp, H,  et al. 1999Effets indésirables et erreurs de médication: incidence et rôle de l’organisation du circuit du médicamentThérapie544953PubMedGoogle Scholar
  4. Michel, P, Queneau, JL, De Sarasqueta, MA,  et al. 2003L’estimation du risque iatrogène grave dans les établissements de santé en FranceEtudes et Résultats, DRESS, Paris,21918Google Scholar
  5. Institut of Medecine.1999To err is human: building a safer health system (Medical Errors)IOMWashingtonGoogle Scholar
  6. Hallals, J, Gram, LF, Grodum, E,  et al. 1992Drug related admissions to medical wards: a population based surveyBr J Clin Pharmacol33618PubMedGoogle Scholar
  7. Lagnoui, R, Moore, N, Fach, J. 2000Adverse drug reactions in a department of systemic diseases-oriented internal medicine: prevalence, incidence, direct costs and avoidabilityEu J Clin Pharmacol561816CrossRefGoogle Scholar
  8. Neale, G, Woloshynowych, M, Vincent, C. 2001Exploring the causes of adverse events in NHS hospital practiceJ R Soc Med9432230PubMedGoogle Scholar
  9. Raschetti, R, Morgutti, M, Meniti-Ippolito, F,  et al. 1999Suspected adverse drug events requiring emergency department visits or hospital admissionsEu J Clin Pharmacol5495963CrossRefGoogle Scholar
  10. Anonymous.1998Suggested definitions and relationships among medication misadventures, medication errors, adverse drug events, and adverse drug reactionsAm J Health Syst Pharm51656Google Scholar
  11. Schmitt E. (1999). Le risque médicamenteux nosocomial: circuit hospitalier du médicament et qualité des soin ! Paris: Masson, 287. ISBN 2-225-83587-XGoogle Scholar
  12. Leape, LL, Bates, DW, Cullen, DJ,  et al. 1995Systems analysis of adverse drug eventsJ Am Med Assoc2743543CrossRefGoogle Scholar
  13. Cohen, MR. 1999Medication errorsAmerican Pharmaceutical AssociationWashington400Google Scholar
  14. Cousins DD. (1998). Medication use: a system approach to reducing errors. Oabrook Terrace: Joint Commission on Accreditation of Healthcare Organization. 143Google Scholar
  15. Lacasa C, Humet C. (2001). Errores de medication: prevention, diagnostico y tratamiento. Societa Esponala de Farmacia Hospitalaria & Societad Espanola de Calitad Asistenscial. EASO, Barcelona 324Google Scholar
  16. Dufay, E, Schmitt, E, Kettani, C,  et al. 1998Un réseau épidémiologique de l’erreur médicamenteusePharm Hosp33148Google Scholar
  17. AAQTE.2002Faits et actesPharm Hosp37701Google Scholar
  18. Clark C. (2002). Recognising and avoiding medication errors. Hosp Pharm Eur 55–7Google Scholar
  19. ONG, BK. 2003Leveraging on information technology to enhance patient care: a doctor perspective of implementation in a Singapore academic hospitalAnn Acad Med Singapore3170711Google Scholar
  20. Lambert, BL, Chang, KY, Lin, SJ. 2001Effect of orthographic and phonological similarity on false recognition drug namesSoc Sci Med52184357CrossRefPubMedGoogle Scholar
  21. Lambert, BL. 1997Predicting look-alike and sound-alike medication errorsAm J Health Syst Pharm54116171PubMedGoogle Scholar
  22. Lambert, BL, Lin, SJ, Chang, KY,  et al. 1993Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic and sound-alike (phonetic) modelMed Care37121425CrossRefGoogle Scholar
  23. Aronson, JK. 1995Confusion over similar drug names. Problems and solutionsDrug Saf1215560PubMedGoogle Scholar
  24. Hoffman, J, Proulx, S. 2003Medication errors by confusion of drug namesDrug Saf2644552PubMedGoogle Scholar
  25. Peth, HA,Jr. 2003Medication errors in the emergency department: a systems approach to minimizing riskEmerg Med Clin North Am2114158CrossRefPubMedGoogle Scholar
  26. Karen E, Paul D, Steffe J. (2002). Timing of new black box warning and withdrawals for prescription medications. JAMA 2215–20Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  • Isabelle Fusier
    • 1
    Email author
  • Corinne Tollier
    • 1
  • Marie-Caroline Husson
    • 1
  1. 1.Centre National Hospitalier d’Information sur le Médicament, (CNHIM)Le Kremlin Bicêtre CedexFrance

Personalised recommendations